Wisconsin, 2019

Damaging Wind in Wisconsin, August 5, 2019

August 5, 2019 · NWS MKX · 1 event in 1 county or zone

The passage of low pressure and a cold front brought a line of strong thunderstorms with straight-line winds across southern WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The passage of low pressure and a cold front brought a line of strong thunderstorms with straight-line winds across southern WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 5, 5:55 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 5, 5:55 PM CST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
655 PM CDT Mon Aug 5 2019

.UPDATE...

Storms are still cellular over central WI and southeast MN. They
are producing damaging winds and a few cells have had large hail.
It's still uncertain as to whether or not they will evolve into
more organized line segments as they roll through southern WI
later this evening, but bulk 0-6km shear around 40 kt and ML CAPE
axis around 2000 j/kg leaning into the northwest MKX forecast area
(Sauk, Marquette, Green Lake, Columbia counties) suggests that the
ongoing convection should hold together just long enough to impact
this area. As the storms get further into south central and
southeast WI late this evening, there will be less instability and
shear to support severe storms. The latest SPC Mesoscale
discussion basically says we will be waiting on issuing a watch
for now and continue to watch the trends.

&&

.AVIATION(00Z TAFS)...

Thunderstorms will roll through south central and southeast WI
this evening. Expect them to exit far southeast WI just after
midnight. Damaging winds and large hail are possible toward
central WI, including Baraboo to Fond du Lac and Sheboygan. Then
gusty winds are likely with the thunderstorms (but probably not
damaging) as they get into southeast WI. Madison is still an
uncertain area- we will have to see if the storms hold together by
the time they reach there.

MVFR ceilings are likely early Tuesday morning, along with some
patchy fog in low lying areas and river valleys. Clouds will
gradually break up and lift through late morning. Northerly winds
are expected Tuesday, with a lake breeze developing by noon.

&&

.PREV DISCUSSION... (Issued 305 PM CDT Mon Aug 5 2019)

SHORT TERM...

Tonight and Tuesday...Forecast confidence medium.

Low to mid level warm, moist advection will increase into the
evening ahead of a shortwave trough that will track from nw WI
into Lower MI late tnt. This will bring a thermal ridge and mid
level lapse rates of 6.5-7.0 C/KM into area with a weak cool front
to follow. The MLCAPE will likely rise to 1500-2000 J/KG just
ahead of the convection that will eventually merge from srn MN
into central and nrn WI. Deep layer shear will be a little
stronger than earlier thought with values up to 35 kts. Either
way, there will be enough shear and resultant outflows to organize
the convection into a line. North to south movement of the line
through the evening hours is expected with a SVR threat of
damaging winds especially over south central WI. Some showers and
storms may linger into the overnight with small chances of tstorms
continuing through Tue due to the passage of another weak
shortwave trough. Areas of stratus and fog will likely occur Tue
AM but burn off by afternoon.

Tuesday Night Through Wednesday...Forecast Confidence is Medium.

There is a slight chance for a few showers/storms Tuesday night but
will be heavily dependent on available forcing from the shortwave
pulling through and corresponding moisture. Most of the models
suggest it may be too dry in the mid levels behind the system with
relatively weak forcing from the shortwave in the upper levels.
Thus we expect the area to remain mostly dry.

On Wednesday, another front is expected to roll through the region
potentially bringing showers/storms to parts of the CWA. There is a
bit of uncertainty here as well due to the location of the best
forcing and moisture and the timing for when the front rolls
through. Some shortwave energy will pull through the area in
addition to the front Wednesday afternoon/evening. The uncertainty
with location of potential showers/storms is due to the better
forcing and moisture being located further north. The models
continue to show disagreement in timing and location of
precipitation but the best chance for showers/storms will be in the
northern parts of the CWA during the late afternoon/early evening.

LONG TERM...

Thursday Through Sunday...Forecast Confidence is Medium...

Thursday and Friday looks to be mostly quiet as high pressure builds
in behind the front that will come through Wednesday. Saturday will
start dry but an upper level shortwave may push through bringing the
potential for showers/storms as the high looks to push out a bit
earlier than previously expected. At this point the system looks to
track to the north possibly clipping the CWA but it remains a bit
early to tell what the track/timing of this system may be. Sunday and
Monday look to remain mostly dry but there is quite a bit of
uncertainty given differences in the models and the potential for
slight deviations in the current forecast to yield potential for
showers/storms.

AVIATION(21Z TAFS)...Sct-bkn045-060 cumulus and cumulus congestus
this afternoon into the evening. A line of tstorms will move south
through central and srn WI through the evening with lingering
showers and storms possible during the overnight. Areas of stratus
and fog will then occur for the early morning hours of Tue and
dissipate by late morning on Tue. Areas of Cigs of 600-3000 feet
are expected with vsbys of 1-4SM. More sct-bkn035-040 cumulus and
cumulus congestus for Tue afternoon and slight chances of tstorms.

MARINE...High pressure of 30.0 inches over the east coast of the
United States will weaken this afternoon and tonight while low
pressure of 29.6 inches remains over Hudson Bay into the middle of
the week. Modest southwest winds this afternoon will gradually
shift westerly tonight with the passage of a weak cool front.
Light and variable winds will return for Tuesday and Tuesday
night. Modest southwest winds will develop on Wednesday and shift
northwesterly late Wednesday night and Thursday due to a cold
frontal passage.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Cronce
Tonight/Tuesday and Aviation/Marine...Gehring
Tuesday Night through Monday...ARK
Hazardous weather outlook, Aug 5, 2:10 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
310 PM CDT Mon Aug 5 2019

WIZ046-047-051-052-056>060-062>072-062015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
310 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A line of storms will enter from the north this evening. Damaging
wind gusts will be possible especially over south central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Isolated thunderstorms are possible Tuesday. Cloud to ground
lightning is the main concern.

Another cold front will move through the area Wednesday afternoon
into Wednesday night. A few strong storms are possible with gusty
winds and small hail the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM.

LMZ643>646-062015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
310 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A line of storms will enter from the northwest this afternoon.
Localized damaging wind gusts are possible with the passage of
this line of storms this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Isolated thunderstorms are possible Tuesday. Cloud to ground
lightning is the main concern.

Another cold front will move through the area Wednesday afternoon
into Wednesday night. A few strong storms are possible with gusty
winds and small hail the main concerns.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-062015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
310 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A line of storms will move northwest to southeast across Lake
Michigan this afternoon and evening. Localized damaging wind
gusts are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Isolated thunderstorms are possible Tuesday across the southern
half of the lake. Cloud to ground lightning is the main concern.

Another cold front will move through the region Wednesday
afternoon into Wednesday night. A few strong storms are possible
with gusty winds and small hail the main concerns.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 5, 6:20 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
720 PM CDT Mon Aug 5 2019

WIZ046-047-060100-
Green Lake-Marquette-
720 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREEN LAKE AND MARQUETTE
COUNTIES...

At 719 PM CDT, a strong thunderstorm was located 10 miles west of
Wautoma, moving southeast at 45 mph.

Winds of 40 to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Montello, Westfield, Princeton, Green Lake, Lawrence, Packwaukee,
Oxford, Endeavor, Neshkoro, Marquette, Glen Oak, Harrisville and
Springfield Corners.

LAT...LON 4386 8888 4379 8889 4366 8960 4398 8960
      4398 8900
TIME...MOT...LOC 0019Z 331DEG 38KT 4404 8948

KUROSKI
Local storm report, Aug 5, 7:05 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
805 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     1 N PRINCETON           43.87N 89.13W
08/05/2019  E55 MPH          GREEN LAKE         WI   EMERGENCY MNGR

            GREEN COUNTY EMERGENCY MANAGER ESTIMATED
            WIND GUSTS OF 50 TO 55 MPH NEAR PRINCETON.
            OBSERVED CROP DAMAGE. TIME ESTIMATED FROM
            RADAR.

&&

MRC
Special weather statement, Aug 5, 7:25 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
825 PM CDT Mon Aug 5 2019

WIZ051-057>059-063-060200-
Dodge-Columbia-Washington-Fond Du Lac-Dane-
825 PM CDT Mon Aug 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC...
COLUMBIA...NORTHEASTERN DANE...NORTHWESTERN WASHINGTON AND DODGE
COUNTIES...

At 824 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Southern Lake Winnebago to near
Beaver Dam to Portage. Movement was southeast at 45 mph.

Winds of 40 to 50 mph are possible with these storms.

Locations impacted include...
Fond Du Lac, Watertown, Beaver Dam, Waupun, Portage, Windsor,
Mayville, North Fond Du Lac, Columbus, Kewaskum, Horicon, Juneau,
Lake Wisconsin, Deforest, Poynette, Lomira, Pardeeville,
Campbellsport, Fall River and Theresa.

LAT...LON 4364 8816 4354 8816 4354 8815 4321 8867
      4321 8948 4360 8956 4357 8895 4390 8856
      4389 8841 4392 8840
TIME...MOT...LOC 0124Z 330DEG 38KT 4388 8849 4352 8891 4355 8943

KUROSKI

The radar

The La Crosse radar (KARX), 102 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
August 5, 7:28 PM CST to 7:50 PM CST
Where
Sauk County, 1.36 mi N of Reedsburg Muni Arpt to 1.81 mi NW of Baraboo
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.549, -89.975

Sporadic trees down across the northern portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847236.